Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS El Paso, TX

June 30, 2024Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 30, 2024, 2:49 PM MDT for Grant County, New Mexico. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2024, 2:49 PM MDT (20:49 UTC)
Expired
Jun 30, 2024, 4:30 PM MDT
In force
101 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:06 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 30, 1:06 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
106 PM MDT Sun Jun 30 2024

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 100 PM MDT Sun Jun 30 2024

Daily thunderstorm chances will continue with Wednesday expected
to be the most active day. Temperatures will remain warm,
generally a few degrees above average.

&&

.DISCUSSION...
Issued at 100 PM MDT Sun Jun 30 2024

A subtle disturbance is approaching the CWA from the southwest.
WV satellite shows this ripple near the SW corner of Hudspeth Co.
at this typing. Vis is showing an increasingly agitated Cu field
with a few storms already noted on the radar. Current trajectory
has these moving into El Paso within the next 30-45 minutes, so
it's time to complete this discussion to focus on near term
impacts. HRRR showing activity overspreading the entire CWA
between 21 and 22z as this subtle disturbance continues to lift
northward. Main threat today will be heavy rainfall and localized
flash flooding, especially if storms can train. Current dewpoints
are near 60 with PWAT values near 1.3" toward the International
Border with less than 1" for the northern part of the CWA. 850mb
moisture transport shows a northwestward transport, so I suspect
these values will increase for our northern areas. Damaging winds
will also be a concern this afternoon with DCAPE values over 1000
J/kg. HRRR showing activity decreasing after dark, but with
lingering showers or storms continuing well into the evening.

As we head into Monday and Tuesday, a little bit drier air pushes
into the region from the south, forcing the main moisture plume
toward AZ. Storm chances will be favored west but all locations
have at least a slight chance for thunderstorms each day. Highs
will warm with the drier air and re-alignment of the ridge axis
overhead. On Wednesday, a digging trough from the north will split
the ridge with a prominent center off the coast of CA and a larger
center covering much of the Deep South. This will allow the
subtropical plume to center over NM and Far W. TX. With the
expected alignment of the trough axis and richer moisture (GFS
showing 1.3-1.6" PWAT), Wednesday will be our best bet for storms
of the period.

Thursday onward, drier is set to push in from the northwest,
shifting storm chances to the south. Models continue to struggle
with how far south this moisture will be shoved. Additionally,
this pattern opens us up to disturbances aloft and frontal
intrusions. Both global models continue to show a frontal
intrusion on Saturday, which will enhance our rain/storm chances.
As it stands now though, there continues to be uncertainty with
rain / storm chances Thursday onward, and it will depend on which
factor wins out: dry air versus frontal boundaries and / or
disturbances aloft. Regardless, temperatures to finish out the
period look to be just above average, but NBM continues to show
5-7 degree spread between the 25th and 75th percentile for highs
at El Paso Thursday onward.

&&

.AVIATION...
(18Z TAFS)
Issued at 1128 AM MDT Sun Jun 30 2024

Predominately VFR conditions expected with FEW-SCT100 becoming
SCT-BKN050-100 along with some high clouds. Winds will generally
be from the east or southeast (080-130) with speeds topping out
around 10 to 15 knots along with some gusts up to 25 knots.

At least ISO SHRA/TSRA is expected this afternoon and into the
evening with direct impacts probable at TAF sites. Confidence on
timing and occurrence remains a bit too low to include in this TAF
cycle, but amendments will likely be needed before the 00z
update. Heavy rain including flight category reductions and gusty
winds will be the main concerns.

&&

.FIRE WEATHER...
Issued at 100 PM MDT Sun Jun 30 2024

No significant fire concerns for the period. Monsoonal moisture
will remain in place for the period. Monday will feature slightly
drier conditions, which will limit thunderstorm coverage some as
well as allow min RH values to drop into the lower and middle 20s.
Tuesday will continue the drier trend as well as see an increase
in temperatures. Wednesday looks to be the most active day in
terms of thunderstorm coverage with an increase in moisture.
Starting Thursday, the forecast becomes a bit uncertain in terms
of moisture content and thunderstorm coverage. Winds, outside of
thunderstorm influences, looks light for the period. Venting will
generally range good to very good, decreasing to poor to good on
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  80 101  82 103 /  50  10  30  30
Sierra Blanca            69  94  72  96 /  30  10  20  30
Las Cruces               73  99  74 100 /  60  20  20  40
Alamogordo               70  96  71  97 /  40  20  20  30
Cloudcroft               52  74  54  75 /  50  40  30  60
Truth or Consequences    72  94  72  93 /  70  50  30  70
Silver City              65  88  66  89 /  80  70  40  80
Deming                   72  98  72  98 /  80  40  30  60
Lordsburg                70  95  70  95 /  80  60  40  70
West El Paso Metro       77  99  79 100 /  60  20  30  30
Dell City                72  99  73 100 /  20  10  10  20
Fort Hancock             74 101  76 103 /  40  10  20  20
Loma Linda               70  93  72  94 /  50  20  20  30
Fabens                   76 100  78 103 /  40  10  20  30
Santa Teresa             74  98  74  98 /  60  20  30  30
White Sands HQ           75  96  77  98 /  60  20  30  40
Jornada Range            70  96  70  97 /  70  30  30  40
Hatch                    71  98  71  99 /  70  30  30  60
Columbus                 73  98  74  98 /  70  30  40  40
Orogrande                72  96  73  97 /  50  20  20  40
Mayhill                  58  85  59  86 /  40  40  20  60
Mescalero                57  85  59  86 /  40  40  30  60
Timberon                 55  83  57  84 /  40  30  20  50
Winston                  60  84  60  83 /  70  80  40  90
Hillsboro                68  92  69  91 /  80  60  40  80
Spaceport                67  95  67  95 /  60  40  30  60
Lake Roberts             62  87  62  87 /  80  70  40  90
Hurley                   65  91  66  92 /  80  60  30  70
Cliff                    65  97  66  97 /  80  60  30  70
Mule Creek               66  90  68  90 /  80  70  40  70
Faywood                  67  90  68  91 /  80  50  40  70
Animas                   69  95  69  95 /  70  60  30  60
Hachita                  68  95  69  95 /  70  50  40  60
Antelope Wells           68  95  69  95 /  70  50  50  70
Cloverdale               66  90  67  90 /  60  60  40  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...34-Brown

In the hours before

Special weather statement, Jun 30, 2:19 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
219 PM MDT Sun Jun 30 2024

TXZ419-420-302045-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
219 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN HUDSPETH AND
NORTHEASTERN EL PASO COUNTIES THROUGH 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Desert Haven, moving northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Far East El Paso, Loma Linda, Hueco Tanks, Desert Haven, Homestead
Meadows, Lake Way Estates, Montana Vista, Butterfield, Hueco Mountain
Wind Ranch, and Hueco Mountain Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 10590 3164 10607 3182 10630 3196 10602
TIME...MOT...LOC 2019Z 144DEG 19KT 3172 10601

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

ZA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:04 PM MDTSpecial Weather StatementEPZDoña Ana26 min
Jun 29, 6:18 PM MDTSpecial Weather StatementEPZDoña Ana27 min
Jun 29, 6:27 PM MDTSevere Thunderstorm WarningEPZLuna, Sierra33 min
Jun 29, 6:48 PM MDTSpecial Weather StatementEPZLuna27 min
Jun 29, 6:50 PM MDTSpecial Weather StatementEPZDoña Ana25 min
Jun 29, 6:59 PM MDTSpecial Weather StatementEPZLuna31 min
Jun 29, 7:08 PM MDTSpecial Weather StatementEPZDoña Ana37 min
Jun 29, 7:29 PM MDTSpecial Weather StatementEPZGrant31 min
Jun 29, 7:43 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Jun 29, 8:00 PM MDTSpecial Weather StatementEPZLuna30 min
Jun 29, 8:34 PM MDTSpecial Weather StatementEPZLuna26 min
Jun 29, 8:58 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jun 29, 9:17 PM MDTSpecial Weather StatementEPZHidalgo28 min
Jun 29, 9:33 PM MDTDust Storm AdvisoryEPZGrant, Hidalgo57 min
Jun 30, 2:04 PM MDTFlash Flood Warning EmergencyConsiderable damage threatEPZOtero8 hr
Jun 30, 2:29 PM MDTAreal Flood AdvisoryEPZGrant20 min
Jun 30, 2:44 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jun 30, 2:55 PM MDTSpecial Weather StatementEPZDoña Ana35 min
Jun 30, 3:20 PM MDTSpecial Weather StatementEPZDoña Ana25 min
Jun 30, 3:29 PM MDTSevere Thunderstorm WarningEPZDoña Ana35 min
Jun 30, 3:36 PM MDTDust Storm AdvisoryEPZDoña Ana, Otero, Sierra39 min
Jun 30, 3:38 PM MDTSevere Thunderstorm WarningEPZDoña Ana31 min
Jun 30, 4:03 PM MDTAreal Flood AdvisoryEPZOtero117 min
Jun 30, 4:20 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra40 min
Jun 30, 4:27 PM MDTDust Storm AdvisoryEPZHidalgo48 min
Jun 30, 4:53 PM MDTSpecial Weather StatementEPZHidalgo37 min
Jun 30, 4:57 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jun 30, 5:09 PM MDTSevere Thunderstorm WarningEPZSierra36 min
Jun 30, 5:47 PM MDTSpecial Weather StatementEPZLuna28 min
Jun 30, 5:58 PM MDTFlash Flood WarningEPZGrant, Hidalgo2 hr
Jun 30, 2:01 PM MDTAreal Flood AdvisoryEPZEl Paso23 min
Jun 30, 2:19 PM MDTSpecial Weather StatementEPZEl Paso26 min
Jun 30, 2:24 PM MDTFlash Flood WarningEPZEl Paso96 min
Jun 30, 3:46 PM MDTAreal Flood AdvisoryEPZHudspeth119 min
Jun 30, 5:45 PM MDTAreal Flood AdvisoryEPZHudspeth63 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.